Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the number of real quadratic fields with class number divisible by 3


Authors: K. Chakraborty and M. Ram Murty
Journal: Proc. Amer. Math. Soc. 131 (2003), 41-44
MSC (2000): Primary 11R29; Secondary 11R11
DOI: https://doi.org/10.1090/S0002-9939-02-06603-0
Published electronically: May 15, 2002
MathSciNet review: 1929021
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We find a lower bound for the number of real quadratic fields whose class groups have an element of order $3$. More precisely, we establish that the number of real quadratic fields whose absolute discriminant is $\leq x$ and whose class group has an element of order $3$ is $\gg x^{\frac{5}{6}}$ improving the existing best known bound $\gg x^{\frac{1}{6}}$ of R. Murty.


References [Enhancements On Off] (What's this?)

  • 1. N. Ankeny and S. Chowla: On the divisibility of the class numbers of quadratic fields, Pacific Journal of Math., 5(1995), 321-324. MR 19:18f
  • 2. David A. Cardon and M. Ram Murty: Exponents of class groups of quadratic function fields over finite fields, Canadian Math. Bulletin, 44 (2001), 398-407.
  • 3. H. Cohen and H. W. Lenstra Jr.: Heuristics on class groups of number fields, Springer Lecture Notes, 1068 in Number Theory Noordwijkerhout 1983 Proceedings. MR 85j:11144
  • 4. H. Davenport and H. Heilbronn: On the density of discriminants of cubic fields II, Proc. Royal Soc., A 322 (1971), 405-420. MR 58:10816
  • 5. P. Hartung: Proof of the existence of infinitely many imaginary quadratic fields whose class number is not divisible by 3, J. Number Theory, 6 (1974), 276-278. MR 50:4528
  • 6. T. Honda: A few remarks on class numbers of imaginary quadratic fields, Osaka J. Math., 12 (1975), 19-21. MR 52:8083
  • 7. M. Ram Murty: Exponents of class groups of quadratic fields, Topics in Number Theory (University Park, PA, 1997), Math. Appl. 467, Kluwer Acad. Publ., Dordrecht, (1999), 229-239. MR 2000b:11123
  • 8. K. Soundararajan: Divisibility of class numbers of imaginary quadratic fields, J. London Math. Soc., 61 (2000), no. 2, 681-690. MR 2001i:11128
  • 9. T. Nagell: Über die Klassenzahl imaginär quadratischer Zahlkorper: Abh. Math. Sem. Univ. Hamburg, 1 (1922), 140-150.
  • 10. P. Weinberger: Real quadratic fields with class numbers divisible by $n$, J. Number Theory, 5 (1973), 237-241. MR 49:252
  • 11. Y. Yamamoto: On unramified Galois extensions of quadratic number fields, Osaka J. Math., 7 (1970), 57-76. MR 42:1800

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11R29, 11R11

Retrieve articles in all journals with MSC (2000): 11R29, 11R11


Additional Information

K. Chakraborty
Affiliation: Department of Mathematics and Statistics, Queen’s University, Kingston, Ontario, Canada K7L 3N6
Address at time of publication: Harish-Chandra Research Institute, Chhatnag Road, Jhunsi, Allahabad 211 019, U. P., India
Email: kalyan@mast.queensu.ca, kalyan@mri.ernet.in

M. Ram Murty
Affiliation: Department of Mathematics and Statistics, Queen’s University, Kingston, Ontario, Canada K7L 3N6
Email: murty@mast.queensu.ca

DOI: https://doi.org/10.1090/S0002-9939-02-06603-0
Keywords: Class group, real quadratic fields
Received by editor(s): August 15, 2001
Published electronically: May 15, 2002
Communicated by: Dennis A. Hejhal
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society